Springer Nature is making Coronavirus research free. View research | View latest news | Sign up for updates

A Prime Geodesic Theorem of Gallagher Type for Riemann Surfaces

Abstract

We consider a cofinite Fuchsian group of the first kind with finitely many inequivalent parabolic elements and a unitary multiplier system of an arbitrary weight on it. Through the Gallagher–Koyama approach to the prime geodesic theorem on the corresponding noncompact hyperbolic surface, we reduce the exponent in the error term from \(\frac{3}{4}\) to \(\frac{7}{10}\) outside a set of finite logarithmic measure. Recent advances in results of the latter type and the methods applied are briefly discussed.

This is a preview of subscription content, log in to check access.

References

  1. [1]

    M. Avdispahić, On Koyama’s refinement of the prime geodesic theorem, Proc. Japan Acad. Ser. A, 94 (2018), 21–24.

  2. [2]

    M. Avdispahić, Gallagherian PGT on PSL(2, ℤ), Funct. Approx. Comment. Math., 58 (2018), 207–213.

  3. [3]

    M. Avdispahić, Prime geodesic theorem for the modular surface, Hacet. J. Math. Stat. (2019), doi.org/10.15672/hujms.568323.

  4. [4]

    M. Avdispahić, Errata and addendum to “On the prime geodesic theorem for hyperbolic 3-manifolds”, Math. Nachr., 291 (2018), 2160–2167.

  5. [5]

    M. Avdispahić and Z. Šabanac, Gallagherian prime geodesic theorem in higher dimensions, Bull. Malays. Math. Sci. Soc. (2019), doi: 10.1007.s40840-019-00849-y.

  6. [6]

    O. Balkanova, D. Chatzakos, G. Cherubini, D. Frolenkov and N. Laaksonen, Prime geodesic theorem in the 3-dimensional hyperbolic space, Trans. Amer. Math. Soc., 372 (2019), 5355–5374.

  7. [7]

    O. Balkanova and D. Frolenkov, Bounds for a spectral exponential sum, J. London Math. Soc. (to appear), doi.org/10.1112/jlms.12174.

  8. [8]

    O. Balkanova and D. Frolenkov, Prime geodesic theorem for the Picard manifold, arxiv.org/abs/1804.00275v2.

  9. [9]

    A. Balog, A. Biró, G. Harcos and P. Maga, The prime geodesic theorem in square mean, J. Number Theory, 198 (2019), 239–249.

  10. [10]

    Y. Cai, Prime geodesic theorem, J. Théor. Nombres Bordeaux, 14 (2002), 59–72.

  11. [11]

    D. Chatzakos, G. Cherubini and N. Laaksonen, Second moment of the prime geodesic theorem for PSL(2, ℤ[i]), arXiv:1812.11916.

  12. [12]

    G. Cherubini and J. Guerreiro, Mean square in the prime geodesic theorem, Algebra Number Theory, 12 (2018), 571–597.

  13. [13]

    D. L. DeGeorge, Length spectrum for compact locally symmetric spaces of strictly negative curvature, Ann. Sci. École Norm. Sup., 10 (1977), 133–152.

  14. [14]

    A. Deitmar, A prime geodesic theorem for higher rank spaces, Geom. Funct. Anal., 14 (2004), 1238–1266.

  15. [15]

    J. Fischer, An Approach to the Selberg Trace Formula via the Selberg Zeta function, Lecture Notes in Math., vol. 1253, Springer (1987).

  16. [16]

    P. X. Gallagher, A large sieve density estimate near σ = 1, Invent. Math., 11 (1970), 329–339.

  17. [17]

    P. X. Gallagher, Some consequences of the Riemann hypothesis, Acta Arith., 37 (1980), 339–343.

  18. [18]

    R. Gangolli and G. Warner, Zeta functions of Selberg’s type for some noncompact quotients of symmetric spaces of rank one, Nagoya Math. J., 78 (1980), 1–44.

  19. [19]

    D. A. Hejhal, The Selberg Trace Formula for PSL(2, R). 1, Lecture Notes in Math., vol. 548, Springer (1976).

  20. [20]

    D. A. Hejhal, The Selberg Trace Formula for PSL(2, R). 2, Lecture Notes in Math., vol. 1001, Springer (1983).

  21. [21]

    H. Huber, Zur analytischen Theorie hyperbolischer Raumformen und Bewegungsgruppen. II, Math. Ann., 142 (1961), 385–398.

  22. [22]

    H. Huber, Zur analytischen Theorie hyperbolischer Raumformen und Bewegungsgruppen. II. Nachtrag zu Math. Ann. 142, 385–398 (1961), Math. Ann., 143 (1961), 463–464.

  23. [23]

    H. Iwaniec, Prime geodesic theorem, J. Reine Angew. Math., 349 (1984), 136–159.

  24. [24]

    H. Iwaniec, Spectral Methods of Automorphic Forms, 2nd Ed., Amer. Math. Soc. (Providence, RI, 2002).

  25. [25]

    S. Koyama, Refinement of prime geodesic theorem, Proc. Japan Acad. Ser. A Math. Sci., 92 (2016), 77–81.

  26. [26]

    S. Koyama, Prime geodesic theorem for arithmetic compact surfaces, Internat. Math. Res. Notices, 1998, 383–388.

  27. [27]

    W. Luo, Z. Rudnick and P. Sarnak, On Selberg’s eigenvalue conjecture, Geom. Funct. Anal., 5 (1995), 387–401.

  28. [28]

    W. Luo and P. Sarnak, Quantum ergodicity of eigenfunctions on PSL2(ℤ)H2, Inst. Hautes Études Sci. Publ. Math., 81 (1995), 207–237.

  29. [29]

    G. A. Margulis, Certain applications of ergodic theory to the investigation of manifolds of negative curvature, Funkcional. Anal. i Prilozhen., 3 (1969), 89–90 (in Russian).

  30. [30]

    J. Park, Ruelle zeta function and prime geodesic theorem for hyperbolic manifolds with cusps, in: G. van Dijk, M. Wakayama (eds.), Casimir Force, Casimir Operators and the Riemann Hypothesis, 9–13 November 2009, Kyushu University, Fukuoka, Japan, Walter de Gruyter (2010), pp. 89–104.

  31. [31]

    W. Parry and M. Pollicott, An analogue of the prime number theorem for closed orbits of Axiom A flows, Ann. of Math. (2), 118 (1983), 573–591.

  32. [32]

    M. Pollicott and R. Sharp, Length asymptotics in higher Teichmu¨ller theory, Proc. Amer. Math. Soc., 142 (2014), 101–112.

  33. [33]

    B. Randol, On the asymptotic distribution of closed geodesics on compact Riemann surfaces, Trans. Amer. Math. Soc., 233 (1977), 241–247.

  34. [34]

    A. Selberg, Harmonic analysis and discontinuous groups in weakly symmetric Riemannian spaces with applications to Dirichlet series, J. Indian Math. Soc. B, 20 (1956), 47–87.

  35. [35]

    K. Soundararajan and M. P. Young, The prime geodesic theorem, J. Reine Angew. Math., 676 (2013), 105–120.

Download references

Author information

Correspondence to M. Avdispahić.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Avdispahić, M. A Prime Geodesic Theorem of Gallagher Type for Riemann Surfaces. Anal Math 46, 25–38 (2020). https://doi.org/10.1007/s10476-020-0013-2

Download citation

Key words and phrases

  • prime geodesic theorem
  • Selberg zeta function
  • hyperbolic manifold

Mathematics Subject Classification

  • primary 11M36
  • 11F72
  • secondary 58J50